Hail, Perry
- When
- February 24, 8:00 AM CST to 8:02 AM CST
- Where
- Perry County, New Augusta
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.200, -89.030
A strong cold front moved across the area and produced high winds which caused some damage across southeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A strong cold front moved across the area and produced high winds which caused some damage across southeast Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 24, 4:14 AM CST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
414 AM CST FRI FEB 24 2012
.SHORT TERM /TODAY THROUGH TONIGHT/...A STRONG FRONT WILL MOVE OVER
THE LAND PART OF THE FA THIS MORNING. INSTABILITY IN THE GUIDANCE IS
PROJECTED TO BETWEEN 400 AND 800 J/KG...WHICH IS ENOUGH FOR A STORM
OR TWO TO GET ROWDY. WIND SHEAR IS EXPECTED TO BE
UNIDIRECTIONAL...TENDING TO PUSH ANY DAMAGE TO MAINLY WIND DAMAGE
FROM QUICK MOVING BOWING SEGMENTS.
INTO THE AFTERNOON...AS THE WIND SHIFT PART OF THE FRONT CROSSES THE
LAST LAND SECTION IN THE S-ERN PART OF THE FA...THE COLD SURGE IS
EXPECTED TO BE STRONG ENOUGH FOR COLD SURGE STRATUS BEHIND THE
FRONT. THE MOS GUIDANCE IS IN A BIT OF A DISAGREEMENT WITH THE
RESULTANT DAYTIME HIGH TEMPS TODAY...SO WENT WITH THE MODEL
PHYSICALS AS A START AND TWEAKED FROM THERE. THE RESULT IS TODAY\S
HIGH TEMPS A BIT ABOVE THE MOS...AND HOPEFULLY CAPTURING THE
PROGRESSION OF THE FRONT AND ITS AFFECT UPON TEMPS TODAY.
TONIGHT...THE COLDEST PART OF THE AIR MASS MOVES OVER THE AREA AS
SURFACE HIGH PRESSURE MOVES TOWARDS THE AREA. STILL EXPECTING THE
COLD SURGE TO BE STRONG ENOUGH FOR STRATUS DEVELOPMENT THROUGH THE
EVENING...WITH CLEARING FROM THE NORTH BEGINNING LATE AS THE WIND
SETTLE BEGINNING AROUND MIDNIGHT. THE NAM IS A BIT SLOWER TO
CLEAR...WITH THE COLDER TEMPS OVERNIGHT INDICATIVE OF THE NAM\S
STRONGER COLD SURGE BEHIND THE FRONT. /16
.LONG TERM /SATURDAY THROUGH MID-WEEK/...HIGH PRESSURE ASSOCIATED WITH A
CONTINENTAL POLAR AIR MASS WILL CONTINUE TO BUILD ACROSS THE AREA IN
THE WAKE OF THE FRONTAL PASSAGE. RESIDUAL LOW CLOUDS WILL CLEAR OUT
THROUGHOUT THE DAY AND WE SHOULD SEE THE SUN FOR THE FIRST TIME IN
SEVERAL DAYS. TEMPERATURES ARE EXPECTED TO BE BELOW CLIMATOLOGY /MID-
60S IS CLIMATOLOGICAL AVERAGE FOR THIS TIME OF YEAR/ AND...DEPENDING
ON THE LOCATION WITH RESPECT TO THE COAST...SHOULD RANGE FROM THE
UPPER 50S TO LOWER 60S. OVERNIGHT LOWS WILL ONCE AGAIN DIP BELOW
CLIMO AND RANGE FROM THE UPPER 30S TO LOWER 40S.
BY SUNDAY...THE LOW OVER THE BAJA WILL EJECT EASTWARD. AS IT
APPROACHES THE CENTRAL GULF...WARM AIR ADVECTION OVER THE COOLER
SURFACE AIR MASS ALREADY IN PLACE WILL SET THE STAGE FOR ISENTROPIC
UPGLIDE AND POPS WILL INCREASE FROM SW TO NE WITH TIME.
PRECIPITATION IS EXPECTED TO BE LIGHT AND SCATTERED.
WHILE MONDAY AND TUESDAY ARE NOT EXPECTED TO BE A WASHOUT...THERE
EXISTS ENOUGH RETURNING SOUTHERLY FLOW TO MAINTAIN THE POP CHANCES
FOR PRECIPITATION. AS THE COOL AIR MASS BEGINS TO MODIFY...THE POP
WILL DECREASE SLIGHTLY.
BY WEDNESDAY...GUIDANCE SOLUTIONS ARE DEPICTING ANOTHER COLD FRONT
TO PUSH INTO THE REGION...WHICH WILL ENHANCE PRECIPITATION CHANCES.
MUCH TOO EARLY TO TELL IF THIS SYSTEM WILL BRING SEVERE WEATHER WITH
IT. DAYTIME HIGHS WILL BE TRANSITIONING BACK INTO THE 70S
TUESDAY AND WEDNESDAY WITH LOW TEMPERATURES ALSO MODERATING
CONSIDERABLY. /01
&&
.AVIATION /12Z ISSUANCE/...MODERATE SOUTHWESTERLY FLOW IS KEEPING
VISBYS FROM DROPPING...BUT WITH A VERY MOIST AIR MASS OVER THE
AREA...CIGS DROPPING TO IFR...WITH A FEW LOCALITIES MOST LIKELY IN
LIFR LEVELS AREA PRESENT. AS A STRONG FRONT CROSSES THE INLAND AREAS
TODAY...STRONG NORTHWESTERLY FLOW WILL MOVE IN. THIS FLOW IS LOOKING
STRONG ENOUGH TO CREATE COLD SURGE STRATUS BEHIND THE FRONT AT LOW
END MVFR TO IFR LEVELS. AS SURFACE HIGH PRESSURE APPROACHES THE
AREA...THE NORTHERLY FLOW WILL EASE...AND THE DRIER AIR MASS BEHIND
THE FRONT WILL TAKE OVER AND SKIES BEGIN CLEAR FROM THE NORTH LATER
IN THE PERIOD. /16
&&
.MARINE...MODERATE SOUTHWESTERLY FLOW WILL BECOME A STRONG
NORTHWESTERLY FLOW BEGINNING LATE THIS MORNING INTO THE AFTERNOON AS
A STRONG FRONT MOVES OVER THE AREA. THE STRONG OFFSHORE FLOW WILL
BEGIN TO SETTLE SATURDAY AS SURFACE HIGH PRESSURE PASSES NORTH OF THE
AL/NW FL COASTAL WATERS...ALONG WITH BECOMING AN EASTERLY DIRECTION
AS THE SURFACE HIGH MOVES OVER THE EAST COAST. GUIDANCE IS
ADVERTISING A SURFACE LOW TRYING TO FORM OVER THE BAY OF CAMPECHE
SATURDAY INTO SATURDAY NIGHT...WHICH WILL TIGHTEN THE PRESSURE
GRADIENT OVER THE NORTHERN GULF AND PUSH THE EASTERLY FLOW BACK UP TO
A MODERATE TO...AT TIMES...STRONG. THE DISORGANIZED SURFACE LOW
WASHES AWAY SUNDAY NIGHT INTO MONDAY...AND AS THE NEXT SYSTEM
APPROACHES THE AREA...WINDS BECOME SOUTHEASTERLY INTO MID WEEK. /16
&&
.FIRE WEATHER...ADVANCING COLD FRONT WILL PUSH THROUGH THE AREA FROM
NW TO SE DURING THE DAY ON FRIDAY. AS IT DOES SO...SHOWERS AND
THUNDERSTORMS ARE EXPECTED. BY SATURDAY...A MODERATE NORTHERLY WIND
AND MUCH DRIER CONDITIONS WILL PREVAIL BEHIND THE FRONT. THIS WILL
RESULT IN RELATIVE HUMIDITY VALUES CLOSE TO 25 PERCENT FOR SATURDAY
ACROSS MUCH OF THE AREA. UNSETTLED WEATHER AND INCREASED LOW-LEVEL
MOISTURE VALUES WILL RETURN SUNDAY THROUGH THE FIRST HALF OF THE
WORK WEEK. /01
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 71 37 62 41 / 70 05 05 40
PENSACOLA 72 40 63 43 / 70 05 10 40
DESTIN 72 43 61 45 / 70 10 10 40
EVERGREEN 71 35 62 38 / 70 10 05 30
WAYNESBORO 70 34 62 36 / 70 05 05 20
CAMDEN 70 33 59 39 / 70 05 05 20
CRESTVIEW 73 37 64 36 / 70 10 10 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM SATURDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
PASCAGOULA MS FROM 20 TO 60 NM.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 429 AM CST FRI FEB 24 2012 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 429 AM CST FRI FEB 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT AS A FRONT MOVES OVER THE AREA SHOWERS AND THUNDERSTORMS BECOME LIKELY. A FEW MAY BECOME STRONG...MAYBE SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. THE FRONT IS EXPECTED TO MOVE SOUTH OF THE COAST BY EARLY AFTERNOON...THOUGH SKIES ARE EXPECTED TO REMAIN OVERCAST WILL INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PASSING UPPER SYSTEM WILL BRING A CHANCE OF SHOWERS TO THE AREA SUNDAY. NO SEVERE ACTIVITY IS EXPECTED. A WEAK FRONT WILL APPROACH THE AREA TUESDAY INTO WEDNESDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT ANTICIPATED AT THIS TIME. GMZ630-650-655-670-675-251200- MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 429 AM CST FRI FEB 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT MODERATE ONSHORE WINDS WILL BECOME STRONG OFFSHORE AS A STRONG FRONT MOVES OVER AND SOUTH OF THE AREA TODAY. THESE STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDS ARE EXPECTED TO SETTLE SATURDAY INTO SATURDAY NIGHT AS THEY BECOME EASTERLY. WINDS WILL AGAIN BECOME MODERATE TO STRONG SUNDAY...INCREASING THE HAZARD TO SMALL CRAFT INTO MID WEEK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 731 AM CST FRI FEB 24 2012 MSZ067-075-076-241415- WAYNE MS-PERRY MS-GREENE MS- 731 AM CST FRI FEB 24 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...NORTHERN PERRY AND NORTHERN GREENE COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 815 AM CST... AT 730 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF WEST HATTIESBURG...OR NEAR PURVIS...AND MOVING NORTHEAST AT 65 MPH. * LOCATIONS IMPACTED INCLUDE... CLARA... RICHTON... NEW AUGUSTA... THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM. &&
The Mobile radar (KMOB), 95 km away, was scanning. The volume nearest the first event began at 13:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A strong thunderstorm microburst began along River Road bringing down small tree limbs. The strongest winds occurred at the mid point of the swath of damage...where evidence of at least six embedded microvortices caused narrow damage paths of numerous snapped pine trees from 5 to 25 feet above the ground. A minimum of 4 uprooted pines and 8 uprooted water oaks were also observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367447, 367450.